Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 417, NWS Sioux Falls, SD

September 24, 2005Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 24, 2005, 8:32 PM CDT for Nobles County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2005, 8:32 PM CDT (01:32 UTC)
Expired
Sep 24, 2005, 9:00 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 250132
SVRFSD
MNC105-250200-
/O.NEW.KFSD.SV.W.0417.050925T0132Z-050925T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT SAT SEP 24 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 900 PM CDT

* AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES WEST OF ADRIAN...OR ABOUT 10 MILES EAST
  OF LUVERNE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHMORE AROUND 850 PM CDT
  WILMONT AROUND 855 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4371 9606 4351 9605 4351 9561 4384 9565

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 250152
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT SAT SEP 24 2005

MNC105-250200-
/O.CON.KFSD.SV.W.0417.000000T0000Z-050925T0200Z/
NOBLES MN-
852 PM CDT SAT SEP 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NOBLES COUNTY...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 3 MILES NORTHEAST OF ADRIAN...OR ABOUT 15
MILES WEST OF WORTHINGTON...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILMONT AROUND 900 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.



LAT...LON 4371 9606 4351 9605 4351 9561 4384 9565

$$
BT
000 
WWUS53 KFSD 250203
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT SAT SEP 24 2005

MNC105-250213-
/O.EXP.KFSD.SV.W.0417.000000T0000Z-050925T0200Z/
NOBLES MN-
903 PM CDT SAT SEP 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NOBLES COUNTY EXPIRES AT 900
PM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4371 9606 4351 9605 4351 9561 4384 9565

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:02 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Sep 24, 3:02 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT SAT SEP 24 2005

.DISCUSSION...
MAIN CHALLENGES THIS PACKAGE ARE ENDING PRECIP TODAY...POTENTIAL FOR
FROST ON THURSDAY MORNING AND POTENTIAL FOR PRECIP ON TUESDAY
NIGHT/WED MORNING AND AGAIN FRIDAY NIGHT INTO SAT MORNING.

LOOKING FOR PRECIP TO LINGER IN THE SOUTHEAST CWA THROUGH THIS
EVENING AS UPPER LEVEL SUBSIDENCE CLEARS THE CWA AROUND 06Z.
QUESTION WILL BE JUST HOW MUCH MEASURABLE WILL OCCUR. CURRENTLY
NORTHWEST FROM ABOUT YKN TO FSD TO MML SOME SPOTTY
DRIZZLE/SPRINKLES...OTHERWISE MOST MEASURABLE CONFINED MAINLY TO NW
IA. FRONTAL FORCING ALOFT WEAKENS QUITE A BIT THIS EVENING...SO
WOULD EXPECT INTENSITY AND COVERAGE TO WANE A BIT AS WELL. ETA WANTS
TO KEEP FRONT CLOSER TO 700MB MORE TOGETHER WHICH IS GENERATING
PRECIP OVER NE SD AND FILLING IN A BIT TOWARDS MHE.
OVERALL...DECREASING COVERAGE TONIGHT WITH SOME PATCHY FOG POSSIBLE
LATE.

MONDAY LOOKS QUIET WITH RECOVERING TEMPS. AIMING FOR HIGHS IN THE
LOW TO MID 70S...MAYBE A FEW UPPER 60S SW MN. MONDAY NIGHT SPORTS A
WEST WIND DECREASING AND BECOMING LIGHT SOUTHWEST. THIS FLOW MANY
TIMES GIVES US COLDER LOWS THAN ANTICIPATED...SO FOR THE EASTERN
HALF OF THE CWA CHOPPED OFF ABOUT 2 DEGREES FROM THINKING.

TUESDAY SHOULD WARM NICELY AHEAD OF NEXT BOUNDARY...AND HAVE
MAINTAINED MID 70S TO AROUND 80.

SOME POTENTIAL FOR SHOWERS AND A LITTLE THUNDER TUESDAY NIGHT
THROUGH WEDNESDAY MORNING. BOTH MODELS DO STILL INDICATE SPLIT UPPER
LEVEL ENERGY...WITH ONE PIECE MOVE THROUGH FAR NORTHERN CWA AND
OTHER PIECE MOVING THROUGH FAR SOUTHWEST CWA. ETA MUCH MORE
AGGRESSIVE WITH SOUTHERN WAVE...BUT OVERALL...JUST CHANCE CATEGORY
THOUGHTS. PRETTY COOL ON WEDNESDAY WITH FRONTAL PASSAGE AND DECENT
NORTHERLY FLOW.

IN THE LATTER PERIODS...STILL LOOKING PRETTY CHILLY FOR THURSDAY
MORNING...AND COULD SEE FIRST FROST OF THE SEASON.
OTHERWISE...RETURN FLOW SETS UP ON THURSDAY...AND POTENTIAL TO WARM
MAY NOT BE REACHED AS MIXING MAY BE DIFFICULT WITH INCREASING
INVERSION. WILL SHOOT FOR MID 60S EAST AND LOWER 70S FAR WEST.
THURSDAY NIGHT SHOULD SEE A RECOVERY OF LOWS ABOUT 5 OR 6
DEGREES...WITH NW IA THE COLDEST ON BACK EDGE OF HIGH. THIS WILL SET
UP A MILD FRIDAY...RANGING FROM THE UPPER 60S FAR EAST TO THE UPPER
70S WEST. NEXT UPPER LEVEL WAVE STILL PROGGED TO START WORKING ONTO
THE PLAINS FRIDAY. WILL CONTINUE CHANCE FOR PRECIP FRIDAY INTO
SATURDAY MORNING. CHANCE FOR MUCH WARMER THAN GUIDANCE HIGHS ON
SATURDAY AND WILL CONTINUE THIS TREND. SHOOTING FOR 70S
EVERYWHERE...POSSIBLY THE LOWER 80S FAR SOUTHEAST SD AND NW IA. THEN
A VERY STRONG UPPER LEVEL JET WILL MOVE THROUGH IN ZONAL
FLOW...BRINGING ABOUT A COOL DOWN FOR SUNDAY...BUT WITH A SOLID
MIXING PROFILE...EXPECT MILD TEMPERATURES AGAIN.

&&

WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Sep 24, 11:06 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT SAT SEP 24 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1106 AM CDT SAT SEP 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE
REGION LATER THIS AFTERNOON AND TONIGHT.  INSTABILITY WILL BE
SIGNIFICANT ENOUGH OVER FAR SOUTHEASTERN SOUTH DAKOTA AND
NORTHWESTERN IOWA FOR THE DEVELOPMENT OF SEVERE STORMS OVER THIS
AREA BY THE EVENING.  MAIN THREATS WITH THESE STORMS WILL BE
LARGE HAIL AND HEAVY RAINFALL.WHILE GUSTY WINDS WILL BE A
POSSIBILITY IN ANY OF THE STORMS THAT DO DEVELOP...DO NOT EXPECT
THIS TO BE A SIGNIFICANT THREAT.

FLOODING...
WITH SIGNIFICANT MOISTURE IN PLACE OVER SOUTHEASTERN SOUTH DAKOTA
AND NORTHWESTERN IOWA LATER THIS AFTERNOON AND TONIGHT...EXPECT
HEAVY RAINFALL OVER THIS AREA WITH SHOWER AND THUNDERSTORM
ACTIVITY THAT WILL DEVELOP BY LATE THIS AFTERNOON.  RAINFALL
AMOUNTS MAY BE IN EXCESS OF 1 INCH OVER SOME LOCALES THROUGH THE
NIGHTTIME HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM OVER FAR
SOUTHEASTERN SOUTH DAKOTA AND NORTHWESTERN IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 24, 7:53 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
09/24/2005                   MINNEHAHA          SD   LAW ENFORCEMENT

            TWO TO THREE FEET OF WATER AT AN INTERSECTION ON KIWANIS
            AVE BETWEEN 22ND AND 33RD ST. ALSO MANHOLE COVERS BLOWN
            OFF.

0745 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
09/24/2005                   MINNEHAHA          SD   NWS EMPLOYEE

            ONE FOOT OF WATER AT 41ST ST AND LOUISE AVE. ALSO CAR
            STALLED IN 1.5 FEET OF WATER AT 49ST AND LOUISE AVE.

&&

JHACKER
Special weather statement, Sep 24, 8:25 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT SAT SEP 24 2005

IAZ001>002-012>013-020-MNZ089-098-SDZ062-065>071-
250230-
LYON-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-NOBLES-ROCK-BON HOMME-CLAY-
HUTCHINSON-LINCOLN-MINNEHAHA-TURNER-UNION-YANKTON-
825 PM CDT SAT SEP 24 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 814 FOR
THE FOLLOWING AREA...

IN IOWA THIS CANCELS 5 COUNTIES

IN NORTHWEST IOWA...

LYON... OBRIEN... OSCEOLA...
PLYMOUTH... SIOUX.

IN MINNESOTA THIS CANCELS 2 COUNTIES

IN SOUTHWEST MINNESOTA...

NOBLES... ROCK.

IN SOUTH DAKOTA THIS CANCELS 8 COUNTIES

IN SOUTHEAST SOUTH DAKOTA...

BON HOMME... CLAY... HUTCHINSON...
LINCOLN... MINNEHAHA... TURNER...
UNION... YANKTON.

THIS INCLUDES THE CITIES OF...CANTON...ELK POINT...LE MARS...
LUVERNE...NORTH SIOUX CITY...OLIVET...ORANGE CITY...PARKER...
PARKSTON...PRIMGHAR...ROCK RAPIDS...SHELDON...SIBLEY...
SIOUX CENTER...SIOUX FALLS...TYNDALL...VERMILLION...
WORTHINGTON AND YANKTON.

IAZ021-031>032-NEZ013>014-250400-
CHEROKEE-IDA-WOODBURY-DAKOTA-DIXON-
825 PM CDT SAT SEP 24 2005

...TORNADO WATCH NUMBER 814 REMAINS VALID UNTIL 11 PM CDT FOR THE
FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 3 COUNTIES

IN NORTHWEST IOWA...

CHEROKEE... IDA... WOODBURY.

IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST NEBRASKA...

DAKOTA... DIXON.

THIS INCLUDES THE CITIES OF...CHEROKEE...IDA GROVE...PONCA...
SIOUX CITY...SOUTH SIOUX CITY AND WAKEFIELD.

 HACKER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:17 PM CDTFlash Flood WarningFSDCottonwood, Jackson3 hr
Sep 24, 11:53 PM CDTFlash Flood WarningFSDNobles4 hr
Sep 25, 12:04 AM CDTFlash Flood WarningFSDCottonwood4 hr
Sep 25, 1:14 AM CDTFlash Flood WarningFSDJackson4 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.